September 30, 2009
By Alanah May Eriksen
The Ministry of Health will liaise with British health authorities over the case of a 14-year-old girl who died shortly after receiving a cervical cancer vaccination in England.
The teenager received the Cervarix injection, which was given to girls at Blue Coat Church of England in Coventry as part of a national immunisation programme against the human papillomavirus (HPV).
The ministry introduced its own programme in New Zealand schools in January using a vaccine called Gardasil.
The two vaccines – the only two for HPV available in the world – used virus-like particles, but used different substances and were made by different companies, a spokeswoman said.
The vaccine used in New Zealand also had an added protection against genital warts.
But the ministry would “watch with interest” the results of an investigation into the girl’s death.
Although no link has yet been made between the death and the vaccine, the British National Health Service has quarantined the batch as a “precautionary measure” and contacted the parents of other children at the school who may have been affected.
Three other girls at the school experienced dizziness and nausea after receiving the Cervarix injection but were not taken to hospital.
Dr Stewart Jessamine of Medsafe, the ministry’s medicines safety division, said Cervarix had been approved for use in New Zealand but it was not used in the HPV immunisation programme. It is understood the drug was not available in New Zealand.